Mississippi, 2011

Lightning Strike in Mississippi, July 31, 2011

July 31, 2011 · NWS LIX · 1 event in 1 county or zone

An isolated thunderstorm in the Pascagoula area resulted in one death due to lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

An isolated thunderstorm in the Pascagoula area resulted in one death due to lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 31, 11:48 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 31, 11:48 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1248 PM CDT SUN JUL 31 2011

.AVIATION...NO MAJOR CHANGES EXPECTED IN THE FCST. STILL EXPECT SCT
TO POSSIBLY NUMEROUS SHRA/TSRA DURING THE AFTN AND EARLY EVN HRS. A
DISTURBANCE IS WORKING SOUTH AND THIS ALONG WITH INCREASING MOISTURE
AND HIGH INSTABILITY WILL BE THE DRIVERS OF CONVECTION. AFTER
CONVECTION WINDS DOWN AROUND 1/2Z LOOK FOR THINGS TO BE RELATIVELY
QUIET AGAIN. ALL TERMINALS SHOULD BE VFR STATUS OUTSIDE OF
CONVECTION AND WILL LIKELY REMAIN THAT WAY THROUGH THE FCST. THERE
ARE TWO ISSUES...ONE IS THE TYPICAL PROBLEM SITE MCB WHICH WILL
LIKELY SEE MVFR VISBIES DURING THE EARLY MORNING HRS AND THE SECOND
IS IF ANY TERMINAL SITE RECEIVES SOME PRETTY GOOD RAIN. LIGHT WINDS
AND MOSTLY CLEAR SKIES TONIGHT COULD ALLOW ANY LOCATION THAT
RECEIVES A LOT OF RAIN TONIGHT TO SEE FOG DEVELOP. OUTSIDE OF THAT
AND CONVECTION THERE ARE NO OTHER ISSUES. /CAB/

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  96  75  96  75 /  50  30  40  20
BTR  97  77  97  77 /  40  30  50  30
ASD  95  77  95  77 /  50  30  40  30
MSY  94  78  94  79 /  40  30  50  30
GPT  94  77  94  78 /  60  30  40  30
PQL  95  77  93  78 /  60  30  40  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...HEAT ADVISORY UNTIL 6 PM SUNDAY FOR THE FOLLOWING ZONES:
     ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...NORTHERN
     TANGIPAHOA...ORLEANS...POINTE COUPEE...SOUTHERN
     TANGIPAHOA...ST. CHARLES...ST. HELENA...ST. JAMES...ST.
     JOHN THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
     LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
     TERREBONNE...WASHINGTON...WEST BATON ROUGE...AND WEST
     FELICIANA.

GM...NONE.
MS...HEAT ADVISORY UNTIL 6 PM SUNDAY FOR THE FOLLOWING ZONES:
     AMITE...HANCOCK...HARRISON...JACKSON...PEARL
     RIVER...PIKE...WALTHALL...AND WILKINSON.

GM...NONE.
&&

CAB
Hazardous weather outlook, Jul 31, 9:27 AM CST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1027 AM CDT SUN JUL 31 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-011530-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1027 AM CDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY HUMID CONDITIONS WILL COMBINE WITH WEAK NORTHERLY WINDS WHICH
WILL HELP TEMPERATURES PUSH INTO THE THE MID 90S. THE COMBINATION
OF THE LIGHT WINDS...HUMID AND HOT CONDITIONS WILL LEAD TO A FEW
LOCATIONS SEEING HEAT INDEX VALUES IN THE 105 TO 110 DEGREE
RANGE. WITH THIS A HEAT ADVISORY IS IN EFFECT FOR MOST OF THE
OUTLOOK AREA. LOCATIONS SHOULD COOL OFF LATE THIS AFTERNOON OR
THIS EVENING AS SHOWERS AND THUNDERSTORMS FINALLY DEVELOP.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND THIS EVENING...ESPECIALLY OVER COASTAL MISSISSIPPI AND
SOUTHEAST LOUISIANA EAST OF INTERSTATE 55. ORGANIZED SEVERE
WEATHER IS NOT EXPECTED BUT A FEW STRONG TO SEVERE STORMS CAN NOT
BE RULED OUT. MAIN CONCERN IS GUSTY TO DAMAGING WINDS AS WELL AS
DANGEROUS LIGHTNING. IN ADDITION TO THE SEVERE THREAT ANY STORMS
THAT DEVELOP WILL BE SLOW MOVING AND WILL BE CAPABLE OF PRODUCING
VERY HEAVY RAIN POSSIBLY LEADING TO FLASH FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY. SEVERE WEATHER
IS NOT EXPECTED...BUT A FEW STORMS MAY PRODUCE STRONG AND GUSTY
WINDS AS WELL AS FREQUENT LIGHTING AND BRIEF PERIODS OF LOCALLY
HEAVY RAINFALL.

HIGH TEMPERATURES IN THE MID 90S WILL BE COMMON THROUGH THE WEEK.
THE COMBINATION OF HOT TEMPERATURES AND A MOIST AIRMASS IN
PLACE...HEAT INDEX VALUES WILL LIKELY REACH OR EXCEED 105 DEGREES
OVER A LARGE PORTION OF THE AREA FOR A FEW HOURS EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CAB

The radar

The Mobile radar (KMOB), 47 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Jackson

When
July 31, 2:00 PM CST
Where
Jackson County, 1.89 mi S of Pascagoula
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
30.343, -88.535

Broadcast media reported that a person was struck and killed by lightning while on the pier at Pascagoula Beach Pier.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Jackson2011-07-3141MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322251.